Rhode Island, 2016

Flood and Damaging Wind in Rhode Island, July 17, 2016

July 17, 2016 · NWS BOX · 2 events in 1 county or zone

A weak area of low pressure moved along a stalled frontal boundary over southern New England, producing isolated showers and thunderstorms. A few of these storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak area of low pressure moved along a stalled frontal boundary over southern New England, producing isolated showers and thunderstorms. A few of these storms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 5:06 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 17, 5:06 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
606 PM EDT SUN JUL 17 2016

.SYNOPSIS...
A weak stationary front draped over southern New England is expected
to wash out overnight. A cold front will approach from the west
during Monday. During Monday afternoon into Monday evening, strong to
severe thunderstorms are possible well ahead of this cold front. A
cold front sweeps through New England Monday night with scattered
showers/thunderstorms. High pressure then builds fair weather over
the region for Tuesday through Friday. Another cold front moves
through on Saturday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
5 PM update...
Widely scattererd showers and thunderstorms will remain possible
into early this evening. Between lingering instability and outflow
boundaries that have developed, still can not rule out an isolated
strong to severe storm or two. Otherwise, around sunset expect
diurnal convection to subside for today.

Stationary front was still draped across southern New England this
afternoon, extending from just south of HFD, eastward to PVD and
PYM. This front will linger this evening but should wash out
overnight. Skies are expected to become or remain mostly clear
overnight for most of the area. The exception to this will be south
coastal RI/MA and the Cape/Islands. In this area, marine influence
could keep or regenerate stratus and areas of fog.

Not expecting much or any drop in surface dew points overnight, so
expecting a humid night and lows 60-70, warmest over southeast
MA/RI/Cape/Islands where dewpoints are highest.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...

With the exception of some early morning fog/stratus that may
linger into the morning along the Cape and Islands, the area is
expected to start the day mostly sunny. Temperatures will warm
quickly and this will lead to substantial diurnal instability.
Surface-based Cape climbs to 1500-2000+ J/kg for the afternoon. A
cold front will be moving through the eastern Great Lakes region
and approaching our area during the day, but ahead of that is
expected to be a pre-frontal trough. This pre-frontal trough is
forecast to move through southern New England during Monday
afternoon and evening, providing a trigger for showers and
thunderstorms.

There is a risk for severe thunderstorms during Monday afternoon
and early evening. The main threats from a severe weather
standpoint would be gusty to damaging winds and hail, looking at
BUFKIT hodographs can not completely rule out an isolated
tornado. In addition, models show precipitable water values
peaking out around 2 inches. So any thunderstorm could produce
locally heavy downpours, which could cause localized urban or
poor drainage flooding. Have included enhanced wording in the
forecast tomorrow, the threat for severe weather/locally heavy
rain could last through early evening.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Big Picture...

Upper jet flow shifts north into Canada during the week. Subtropical
high over the Southern USA expands across much of the Northern USA
with ridge axis over the Plains.  Upper trough remains over the
Pacific Northwest and another trough digs over eastern New England
and the Maritimes. This brings a northwest flow over much of New
England, although with higher/warmer than normal contour heights
aloft.

The GFS and ECMWF mass fields are similar. Their main difference is
how they handle polar shortwaves moving across Canada late in the
forecast period. This can lead to differences in depicting the
surface weather systems over Canada and the cold fronts that they
sweep across the Northern USA. Thermal fields are also similar.
Moisture fields are a little different over the weekend but within
reason. No clear favorite, so will go with a general blend.

Details...

Monday night-Tuesday...

Cold front moves through the region Monday night. Diminishing CAPE
during the night but Total-Totals of 48-51 and LI sub-zero should
support showers/tstms until frontal passage. Precipitable water
values 1.5 to 2 inches in the evening diminish overnight but should
support a period of locally heavy downpours.

Once the cold front moves through, high pressure builds in at the
surface Tuesday bringing somewhat lower humidity. Mixed layer will
reach to near 800 mb, with temps there supporting max sfc temps in
the Low to Mid 80s. But lingering upper trough and lingering
moisture below 850 mb should generate some diurnal clouds especially
in Nrn Mass.

Wednesday-Thursday...

High pressure moves overhead Wednesday and shifts offshore Thursday.
Fair skies and light wind, with sea breeze potential at the coasts
Wednesday and developing Southwest flow Thursday. Temps aloft 11-13C
Wednesday and 14-16C Thursday, supporting Lower 80s Wednesday and
Mid to Upper 80s Thursday.

Friday-Saturday...

Northwest flow aloft with at least one approaching shortwave and
associated surface cold front, possibly two. Precipitable water
values build Friday night and peak near 2 inches overnight and early
Saturday. CAPE builds late Friday mostly to our North and West but
may be close enough to generate scattered showers/storms in parts of
Northern MA late Friday and early Friday night. CAPE rebuilds
Saturday ahead of surface cold front depicted by the models, but GFS
shows only a weak shortwave that is mostly along or north of the
Canadian border while the ECMWF shows nothing. We will continue to
show a chance of showers/storms with the cold front. Temps aloft 18c
on the ECMWF and 20C on the GFS Friday, 20-22C Saturday. This
suggests sfc high temps in the 90s, with mid 90s on Saturday.

Sunday...

Low confidence Sunday forecast. Cold front moves off to the south
and east with convective parameters showing stable air. Temps aloft
remain at 19-20C suggesting another day of max temps in the 90s.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1845Z Update...Moderate confidence.

Across the Cape and Islands, stratus and fog continued to linger
and redevelop. Areas of IFR/LIFR in stratus and fog may persist in
this area thru the remainder of this afternoon. Then redevelopment
or continued IFR/LIFR in stratus/fog is expected during tonight.

Also, have noted that visible satellite imagery shows an area of
stratus/fog that has developed over Mass Bay. The western end of
the stratus bank stretched from the shoreline of Gloucester to
east of Marshfield at 1830Z. Latest trend on satellite indicated
the bank had retreated eastward slightly. However, will continue
to monitor as this stratus bank is east of BOS.

Elsewhere, VFR ceilings AOA 060 will persist through 00Z, except
localized MVFR/IFR in scattered showers and thunderstorms.
Concern is for scattered thunderstorms thru 23Z across CT, RI,
and central/eastern MA near stalled frontal boundary. Isolated
severe t-storms possible.

Activity will diminish this evening. Expect IFR/LIFR to return to
South Coastal areas, with VFR ceilings elsewhere.

VFR ceilings aoa 040 expected Mon. Could see another round of
scattered showers/storms later in day, especially from Berkshires
to Connecticut River Valley.

KBOS TAF...Moderate confidence. Sea breeze lasts thru the day.
Main time frame for TS potential is 21Z-00Z. Monitoring
stratus bank/with possible fog east of BOS, at this time thinking
this feature will remain east of the airport.

KBDL TAF...Moderate confidence. Main time frame for any TS
potential is thru 21z.

Outlook /Monday Night through Friday/...

Monday night... Moderate confidence.

Areas of MVFR/IFR in showers and thunderstorms, some with locally
heavy downpours and strong wind gusts.  Cold front moves through
during the night with winds shifting from out of the West.

Tuesday through Thursday... Moderate-High Confidence.

VFR. Areas of IFR in morning fog, especially on Tuesday. Northwest
winds Tuesday become variable-onshore Wednesday, then Southwest
Thursday.

Friday...

VFR. Areas of IFR in morning fog. Areas of MVFR/IFR in scattered
late afternoon showers/thunderstorms, with main focus in northern
Mass.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...Moderate confidence.

245 PM update:

Stalled front over southern New England will maintain light winds
over waters today. Areas of locally dense fog and low clouds,
mainly on south coastal waters, may linger through the remainder
of this afternoon. For areas where the fog lifts, redevelopment is
possible toward sunset, lasting through the night.

Scattered thunderstorms this afternoon over RI and eastern MA,
should also impact at least nearshore waters. Stronger storms
could produce wind gusts to 40kt and briefly reduce visibility in
heavy rain.

Issued Small Craft Advisory for nearshore waters Mon, including
Boston Harbor and Narragansett Bay. Forecast soundings show deep
mixing over land and within a mile or so of shore, with 25kt gusts
likely during afternoon. Gusts subside toward sunset. Could see
few showers or thunderstorms later in day, but greater chances are
across interior southern New England.

Outlook /Monday Night through Friday/... Moderate-High confidence.

Monday night...

Southwest winds gusting 20-23 knots Monday night, turning west
overnight as a cold front moves through. Forecast guidence brought
seas of 5-6 feet, but based on a sustained 20-25 knot wind. This
would be a high estimate, so we lowered seas to around 4 feet.

Tuesday through Friday...

High pressure moves overhead Wednesday and offshore Thursday. Winds
shift from Northwest Tuesday to variable-onshore Wendesday and
Southwest Thursday-Friday.  Winds and seas should remain below Small
Craft Advisory thresholds through the period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 1 PM to 8 PM EDT Monday for
     ANZ230>237-250-251.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/NMB
MARINE...WTB/NMB
Hazardous weather outlook, Jul 17, 4:17 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
517 PM EDT SUN JUL 17 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-182130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
517 PM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDICIES WILL REACH INTO THE LOW TO MID 90S ON MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW STRONG STORMS LATE MONDAY
INTO MONDAY NIGHT.

HEAT INDICIES WILL REACH INTO THE LOW TO MID 90S AGAIN ON FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-182130-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
517 PM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Jul 17, 3:25 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MIDDLEBORO              41.89N  70.91W
07/17/2016  E0.75 INCH       PLYMOUTH           MA   BROADCAST MEDIA

0340 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ON SCHOOL STREET EXTENSION... TREE
            ON BUILDING ON NORTH STREET.

0355 PM     MARINE TSTM WIND 4 SW PLYMOUTH           41.91N  70.73W
07/17/2016  M39 MPH          PLYMOUTH           MA   ASOS

0416 PM     LIGHTNING        SOMERSET                41.74N  71.16W
07/17/2016                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN DUE TO LIGHTNING

&&

KAB
Local storm report, Jul 17, 3:56 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     TAUNTON                 41.90N  71.09W
07/17/2016                   BRISTOL            MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON RICHMOND STREET.

0335 PM     HAIL             MIDDLEBORO              41.89N  70.91W
07/17/2016  E0.75 INCH       PLYMOUTH           MA   BROADCAST MEDIA

0339 PM     HAIL             MIDDLEBORO              41.89N  70.91W
07/17/2016  E0.88 INCH       PLYMOUTH           MA   AMATEUR RADIO

0340 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ON SCHOOL STREET EXTENSION... TREE
            ON BUILDING ON NORTH STREET.

0350 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            MULTIPLE LARGE TREES DOWN ON PRECINCT AND THOMPSON
            STREETS.

0355 PM     MARINE TSTM WIND 4 SW PLYMOUTH           41.91N  70.73W
07/17/2016  M39 MPH          PLYMOUTH           MA   ASOS

0416 PM     LIGHTNING        SOMERSET                41.74N  71.16W
07/17/2016                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN DUE TO LIGHTNING

&&

KAB
Special weather statement, Jul 17, 4:05 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
505 PM EDT SUN JUL 17 2016

CTZ004-172130-
WINDHAM CT-
505 PM EDT SUN JUL 17 2016

...STRONG THUNDERSTORM IN SOUTHEASTERN WINDHAM COUNTY...

AT 504 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CANTERBURY...OR NEAR NORWICH...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINDHAM...PLAINFIELD...CANTERBURY...STERLING AND SCOTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES.
&&

LAT...LON 4166 7213 4166 7216 4171 7216 4171 7180
      4164 7179 4165 7186 4163 7196
TIME...MOT...LOC 2104Z 268DEG 34KT 4164 7205

FRANK
Local storm report, Jul 17, 4:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
526 PM EDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     TAUNTON                 41.90N  71.09W
07/17/2016                   BRISTOL            MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON RICHMOND STREET.

0335 PM     HAIL             MIDDLEBORO              41.89N  70.91W
07/17/2016  E0.75 INCH       PLYMOUTH           MA   BROADCAST MEDIA

0335 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON OAK AND SPROUT STREETS.

0339 PM     HAIL             MIDDLEBORO              41.89N  70.91W
07/17/2016  E0.88 INCH       PLYMOUTH           MA   AMATEUR RADIO

0340 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ON SCHOOL STREET EXTENSION... TREE
            ON BUILDING ON NORTH STREET.

0350 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            MULTIPLE LARGE TREES DOWN ON PRECINCT AND THOMPSON
            STREETS.

0355 PM     MARINE TSTM WIND 4 SW PLYMOUTH           41.91N  70.73W
07/17/2016  M39 MPH          PLYMOUTH           MA   ASOS

0416 PM     LIGHTNING        SOMERSET                41.74N  71.16W
07/17/2016                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN DUE TO LIGHTNING

&&

KAB
Special weather statement, Jul 17, 4:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT SUN JUL 17 2016

RIZ001>004-172215-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-WESTERN KENT RI-
NORTHWEST PROVIDENCE RI-
547 PM EDT SUN JUL 17 2016

...STRONG THUNDERSTORM IN KENT AND SOUTHWESTERN PROVIDENCE
COUNTIES...

AT 547 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COVENTRY...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARWICK...CRANSTON...COVENTRY...WEST WARWICK...EAST GREENWICH...
SCITUATE...WEST GREENWICH AND FOSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4161 7178 4177 7179 4179 7146 4163 7148
TIME...MOT...LOC 2147Z 264DEG 35KT 4171 7169

FRANK
Special weather statement, Jul 17, 5:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
610 PM EDT SUN JUL 17 2016

MAZ017-020-RIZ001>005-172245-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-
BRISTOL RI-EASTERN KENT RI-WESTERN KENT RI-NORTHWEST PROVIDENCE RI-
610 PM EDT SUN JUL 17 2016

...STRONG THUNDERSTORM IN WEST CENTRAL BRISTOL...BRISTOL...
NORTHEASTERN KENT AND SOUTHEASTERN PROVIDENCE COUNTIES...

AT 610 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRANSTON...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...WARWICK...CRANSTON...PAWTUCKET...EAST PROVIDENCE...
COVENTRY...CUMBERLAND...NORTH PROVIDENCE...WEST WARWICK...JOHNSTON...
BRISTOL...ATTLEBORO...SMITHFIELD...LINCOLN...CENTRAL FALLS...
SOMERSET...BARRINGTON...SWANSEA...SEEKONK AND EAST GREENWICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4184 7165 4194 7126 4171 7118 4173 7120
      4171 7121 4173 7122 4170 7123 4173 7126
      4170 7125 4169 7129 4171 7130 4175 7136
      4179 7137 4176 7139 4173 7138 4172 7136
      4168 7137 4169 7145 4167 7145 4165 7156
TIME...MOT...LOC 2210Z 255DEG 27KT 4177 7150

FRANK

The radar

The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Providence

When
July 17, 5:20 PM EST to 6:20 PM EST
Where
Providence County, 0.29 mi S of Oak Lawn to 0.28 mi S of Oak Lawn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.746, -71.480

The intersection of Wilbur and Oaklawn Avenues was flooded and impassable.

Thunderstorm Wind, Providence

When
July 17, 5:20 PM EST
Where
Providence County, 1.38 mi N of Oak Lawn
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.770, -71.480

A tree was downed by thunderstorm winds, blocking Tweed Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651038, 651039.